It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Reply Reply
LinkBack Thread Tools
Old 06-29-2012, 02:35 PM   #1
Newbie
(female)
 
Join Date: Feb 2012
Location: Houston, Texas
Posts: 7
Houston47 HB User
So confused about my thyroid... help please!

Hi All, I'm pretty new to this forum and I'm hoping the veterans can help me figure out what's going on with me. I'm a 47 yr old woman. I've had hypo symptoms for years (except for being very hot and not cold) and in January of 2012 had my PA run some tests. I asked her to test free T3 and T4, but I guess she didn't. I'm not sure if the results showed anything. Results were:

TSH - 3.21 (0.450-4.500)
T4 - 6.9 (4.5-12.0)
T3 Uptake - 31% (24-39%)
Free Thyroxine Index - 2.1 (1.2-4.9)

Based on those results, she put me on 75mg of Levothyroxine. I took it for about 2 weeks and felt nothing. I asked her to switch me to Armour and took 30mcg for one day and felt horrible. Stopped all drugs for a week then went back to the 75mg of Levo. Over a month, I upped it to 150 mg. Started feeling a little better. Decided to add 30 mcg of Armour to that and started feeling much better. I have more energy and my mind is clearer.

Here's the problem...I went in for my 6 month bloodwork and now everything has changed on the lab front, yet I still feel okay. My new results are:

TSH - 0.020 (0.450-4.500)
Free T4 - 2.19 (.082-1.77)
Triiodothyronine, Free, Serum - 3.4 (2.0-4.4)

So am I now hyperthyroid? I was told to stay on the same meds unless I have a thyroid storm and if that happens to stop.

I am really confused about what to do. Should I stay on the same dosage or lower it now. I'm uninsured so I have to work with my PA and she's just not that savvy on thyroid problems and tends to be a 'by the book' kind of lady who has trouble with anyone that doesn't fit into 'normal' parameters. God knows, nothing about me is normal!! lol

Any advice or help would be appreciated!!

Thanks so much,

Lisa in Houston

p.s. When I went in for the latest tests, I was just getting over an attack of diverticulitis and on heavy duty antibiotics and other drugs. Not sure if that would affect my test scores or not.

 
Reply With Quote
Sponsors Lightbulb
   
Old 06-29-2012, 02:56 PM   #2
Senior Veteran
(female)
 
ladybud's Avatar
 
Join Date: Jun 2012
Location: Colorado
Posts: 4,280
ladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB User
Re: So confused about my thyroid...help please!

Yes, your results indicate you are on too much thyroid, as your TSH is too low and T4 too high. Most people are not on both Armour and levothyroxine. What would make sense to me is dropping the Armour completely, and retesting the TSH in 4-6 weeks, then adjust the levothyroxine down if the TSH is still too low. Levo can be adjusted in tiny increments to get it just right and I would aim for a TSH between .75 and 2.0. Let me stress though that this is not a do-it-yourself problem and your changes should be done by your health professional, keeping in mind your symptoms and how you are feeling, not just the lab numbers.

 
Reply With Quote
Old 06-29-2012, 03:27 PM   #3
Senior Veteran
(female)
 
Join Date: Mar 2011
Location: USA
Posts: 3,484
sammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB User
Re: So confused about my thyroid...help please!

Even though you didn't have the best tests at first, your TSH back then indicated that, without a doubt, you need to be taking thyroid hormone replacement.

You titrated up on your doses much quicker than is recommended and usually faster than the body can adjust. Still, you don't sound too worse for the wear. Whew

The meds titration process is a slow one and, even though you've successfully pushed it along, I don't advise continuing to do so. Slow and steady wins the race.

We usually "feel" our levels after they "hit" so, even though you feel OK now, you might start to experience some hyper symptoms once you've "worn" that over-range FreeT4 level awhile.

For whatever it's worth, if you "have a thyroid storm", you wouldn't be in a position to stop meds - you'd be in a life-threatening situation in the ER. I'm not aware of anyone who was slightly overmedicated with thyroid hormone going into thyroid storm. Thyroid storm usually happens when a person is dealing with sustained "natural" hyperthyroidism.

The fact that your FreeT4 level is over-range means that you need to lower your T4 intake. Since you are taking the bulk of your T4 in the form of levothyroxine, you might want to ask the PA to lower your dose to the next dose size in line - 137mcg. Slow and steady is really the best approach.

Now, your FreeT3 level would be optimal for some people and others might need it a little higher. Since you say you're feeling OK, I wouldn't mess with your Armour dose.

You probably know that Armour is made from porcine thyroid that contains a larger proportion of T3 than T4 compared to human thyroid.

You may also know that levothyroxine is a T4 med. Our bodies convert our T4 storage hormone into T3, the active hormone. These are measured by the FreeT4 and FreeT3 levels, respectively.

If your body was converting the T4 in your levo into T3, your FreeT3 level would be much higher in the range than it is. It's clear you need the T3 in Armour.

I am aware of many people who take a mixture of Armour and levothyroxine - it has helped them to balance their FreeT4/T3 levels.

Your TSH is quite appropriate for someone taking any form of T3. People who are optimally medicated on T3 will have suppressed TSH.

I hope you are able to get labs after your dose adjustment so you can see just what it accomplished. It's really not a good idea to navigate the thyroid waters in the dark.
__________________
Graves' 2007...remission 2009....hypo 2010

Last edited by sammy64; 06-29-2012 at 03:38 PM.

 
Reply With Quote
Old 06-29-2012, 04:17 PM   #4
Inactive
(female)
 
Join Date: Apr 2012
Location: USA
Posts: 322
bee01 HB Userbee01 HB Userbee01 HB Userbee01 HB Userbee01 HB Userbee01 HB Userbee01 HB Userbee01 HB Userbee01 HB Userbee01 HB User
Re: So confused about my thyroid... help please!

Sammy echoed my sentiments exactly, though much more eloquently ;-)

I agree that you are probably under-converting storage hormone T4 to active hormone T3. I also think you need to decrease your dose of L-T4 but only based on your FT4, not your suppressed TSH (T3 in Armour will do that, so I don't think it's cause for concern).

At some point, only after you have decreased your levo and got your 6 week labs, you may want to try adding in a very small amount of Armour (12.5-15mg). I'm not sure if you should lower your L-T4 one more time before doing this. Let's see your labs again after 6 weeks. You may have to go back and forth quite a bit before you get it right.

Sometimes, increasing a T3 med can have unpredictable effects on the FT4, even lowering it a bit. Sammy would be better at explaining that one.

Last edited by bee01; 06-29-2012 at 04:19 PM.

 
Reply With Quote
Old 06-29-2012, 04:44 PM   #5
Newbie
(female)
 
Join Date: Feb 2012
Location: Houston, Texas
Posts: 7
Houston47 HB User
Re: So confused about my thyroid... help please!

Thank you ALL so much! I can't tell you how helpful your posts are.

I really don't want to medicate myself, but I'm in the position right now that I kinda have to. My PA just isn't up on thyroid issues. I'm also a type 2 diabetic and she's great with that, so that's why I go to her. She's aware of what dosages I'm taking and her main concern was taking Armour with Levo. She wanted to switch me to Cytomel, but I'm afraid to do that since I'm feeling good. I've been on this dosage for more than 3 months and have felt better than I have in years.

I will ask her to lower my dosage of the Levothyroxine for now and stay on the Armour. I will go back for labs in 6 weeks and see what they are then.

Thank you again for your time and wisdom.

Lisa in Houston

 
Reply With Quote
Old 06-29-2012, 04:59 PM   #6
Inactive
(female)
 
Join Date: Apr 2012
Location: USA
Posts: 322
bee01 HB Userbee01 HB Userbee01 HB Userbee01 HB Userbee01 HB Userbee01 HB Userbee01 HB Userbee01 HB Userbee01 HB Userbee01 HB User
Re: So confused about my thyroid... help please!

Hi Lisa- have your glucose levels increased since going on thyroid meds? I noticed that it's a potential side effect. Hope you have been watching your levels closely (assuming you're using a glucometer).

 
Reply With Quote
Reply Reply




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Armour
Cytomel
Levothroid
Levoxyl
Potassium
  Synthroid
Tapazole
Unithroid
Xanax
Zoloft







All times are GMT -7. The time now is 02:11 PM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!